Texas, 2009

High Wind and Strong Wind in Texas, April 2, 2009

April 2, 2009 · NWS SJT · 5 events in 4 counties and zones

The combination of an intense upper level storm system and a strong cold front brought high winds to parts of West Central Texas. Wind gusts of 50 to 60 mph were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an intense upper level storm system and a strong cold front brought high winds to parts of West Central Texas. Wind gusts of 50 to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 2, 5:17 AM CST, 8 minutes earlier.

Area forecast discussion, Apr 2, 5:17 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 AM CDT THU APR 2 2009

.AVIATION...
/12Z UPDATE/

WINDS WILL BE THE MAIN CONCERN TODAY AS HIGH WEST TO NORTHWEST
WINDS BLOW ACROSS MOST OF WEST CENTRAL TEXAS AS AN UPPER LEVEL
SYSTEM MOVES THROUGH THE AREA. 20 TO 25 KT WINDS WITH GUSTS TO
NEAR 40 KTS WILL CONTINUE THROUGH MOST OF THE DAY...THE HIGHER
WINDS WILL BE OVER THE NORTHERN TERMINALS NEARER THE UPPER LEVEL
SYSTEM. LLWS CAN BE EXPECTED THIS MORNING OVER ALL
TERMINALS...WEST AT 45-55KTS. WINDS WILL VEER TO THE NORTHEAST AND
ABATE AS THE UPPER LEVEL SYSTEM DEPARTS THE AREA THIS EVENING. VFR
CONDITIONS WILL CONTINUE...HOWEVER THERE MAY BE REDUCED VISIBILITY
OVER THE NORTHERN TERMINALS AS DUST IS BLOWN INTO THE AREA FROM
THE WEST.

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT THU APR 2 2009/

SHORT TERM...
HAVE CLEARED LAST COUNTIES OUT OF SVR TSTM WATCH 101. LATEST
SATELLITE AND WSR-88D DATA INDICATE SHOWERS AND THUNDERSTORMS ARE
RAPIDLY MOVING OUT OF OUR SOUTHEASTERN COUNTIES. JUST BEHIND THIS
LINE OF SHOWERS AND THUNDERSTORMS...A FAST-MOVING COLD FRONT IS
MOVING SOUTHEAST AT 45 MPH. THIS FRONT CURRENTLY EXTENDS FROM NEAR
SONORA NORTHEAST TO NEAR SAN SABA...AND IT WILL LIKELY CLEAR OUR
SOUTHEASTERN COUNTIES BY SUNRISE.

THE MAIN FORECAST CHALLENGES FOR TODAY ARE HIGH WINDS AND FIRE
DANGER. BASED ON INITIALIZATION...THE NAM LOOKS BEST FOR WINDS
TODAY. THE HIGHEST WINDS WILL BE MAINLY THIS MORNING AS THE COLD
FRONT CONTINUES TO PUSH DEEPER INTO SOUTH TEXAS. BASED ON LATEST
TRENDS AND RECENT RUC UPDATE...DECIDED TO ISSUE A HIGH WIND WARNING
FOR ALL BUT OUR SOUTHERN SIX COUNTIES. WE ARE ESPECIALLY CONCERNED
FOR VERY STRONG WINDS ACROSS THE BIG COUNTRY WHERE THE UPPER-LEVEL
LOW WILL PASS CLOSE TODAY.

FOR TONIGHT...WINDS WILL DIMINISH AFTER SUNSET AS A SURFACE HIGH
PRESSURE DOME BUILDS OVER THE REGION. OVERNIGHT LOWS CLOSE TO MEX
MOS LOOK REASONABLE.

LONG TERM...
WARM UP WILL BEGIN FOR FRI INTO SAT AS HIGH RETREATS TO E AND FLOW
TURNS BACK AROUND SRLY IN ADVANCE OF ANOTHER FRONT AND ASSOCIATED
LOW TO MAKE ITS WAY INTO TX. NEXT FRONT LOOKING TO MOVE THROUGH LATE
SAT. NOT LOOKING FOR ANY RAIN CHANCES WITH THIS SYSTEM. MAIN UPPER
LOW DOES NOT SINK NEARLY AS FAR S AS 1ST SYSTEM DID ONLY TO KS/OK AND
IS LOOKING TO HAVE EVEN LESS MOISTURE THAN THE FIRST SYSTEM...BUT
SHOULD STILL GIVE US SOME COOLER TEMPERATURES FOR THE REMAINDER
OF THE WEEKEND ON INTO THE BEGINNING OF THE NEXT WORK WEEK.

BY LATE MON/EARLY TUE WARM UP BEGINS AS FLOW TURNS BACK AROUND TO
THE S WITH WEAKENING HIGH...PERHAPS ANOTHER SYSTEM BY THE MIDDLE
OF NEXT WEEK. FOR THE MOST PART A DRY WX PATTERN.

11

FIRE WEATHER...
TODAY WILL BE A VERY CRITICAL FIRE DANGER DAY. WITH VERY STRONG
WINDS BEHIND THE FRONT AND MINIMUM RELATIVE HUMIDITY VALUES WELL
BELOW OUR 20 PERCENT THRESHOLD...EXPECT A RED FLAG WARNING SOON
WHICH WILL LIKELY COVER ALL OF OUR COUNTIES FOR MOST OF TODAY.
BEYOND TODAY...LOOK FOR ELEVATED TO NEAR CRITICAL FIRE DANGER TO
CONTINUE THROUGH THIS NEXT WEEKEND AND INTO THE START OF NEXT
WEEK. ALSO...LOOK FOR ANOTHER COLD FRONT TO PUSH SOUTH ACROSS WEST
CENTRAL TEXAS LATE SATURDAY INTO SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 72  42  79  59  84 /  10   0   0   0  10
SAN ANGELO 	 73  44  81  56  86 /   0   0   0   0   0
JUNCTION 	 75  39  77  56  86 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...
HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...SAN
SABA...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM
GREEN.

RED FLAG WARNING UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...
MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.

WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: CROCKETT...KIMBLE...MASON...MENARD...SCHLEICHER...SUTTON.

&&

99/99/15
Hazardous weather outlook, Apr 2, 3:57 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 AM CDT THU APR 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
457 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL SYSTEM THAT WILL PASS OVER NORTHERN PORTIONS
OF WEST CENTRAL TEXAS THIS MORNING WILL BRING STRONG WINDS AND
VERY DRY AIR INTO THE REGION...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS. IN ADDITION...HIGH WIND WARNINGS ARE IN EFFECT ACROSS
THE NORTHERN TWO THIRDS OF THE AREA THIS MORNING AND A WIND
ADVISORY IS IN EFFECT ACROSS THE LOWER THIRD OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH ANOTHER POTENT STORM SYSTEM EXPECTED TO TRACK ACROSS THE
CENTRAL ROCKIES INTO THE PLAINS LATER THIS WEEK...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TO OCCUR AGAIN ACROSS AREAS OF
WEST CENTRAL TEXAS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Nolan

When
April 2, 5:25 AM CST
Where
Nolan forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

One street sign was blown down in Sweetwater.

High Wind, Tom Green

When
April 2, 6:30 AM CST
Where
Tom Green forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Eight inch diameter tree limbs were blown down at the 1500 block of Paseo Devaca in San Angelo.

High Wind, Tom Green

When
April 2, 6:32 AM CST
Where
Tom Green forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The wind gust was reported at the San Angelo Regional Airport.

High Wind, Jones

When
April 2, 6:45 AM CST
Where
Jones forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The city of Anson lost electrical power during the high winds.

High Wind, Taylor

When
April 2, 7:00 AM CST
Where
Taylor forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A light pole at a Abilene's Shotwell Stadium was blown over on the east side of Abilene near the fairgrounds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164716, 164717, 164713, 168494, 164718.